Alert archive / Oregon / Frost Advisories in 2018

Frost Advisory 2, NWS Medford, OR

March 6, 2018Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Mar 6, 2018, 3:27 AM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 3:27 AM PST (11:27 UTC)
Expired
Mar 6, 2018, 9:00 AM PST
In force
6 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS76 KMFR 061127
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
327 AM PST Tue Mar 6 2018

...Strong south winds possible Wednesday night and Thursday...

.A strong frontal system will move ashore on Thursday and bring
the potential for strong south winds to the Shasta Valley and
portions of the east side. Strong, gusty south to southwest winds
are expected ahead of this front Wednesday night and then they
will peak as the front passes Thursday.

ORZ021-022-061700-
/O.NEW.KMFR.FR.Y.0002.180306T1127Z-180306T1700Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, and Bandon
327 AM PST Tue Mar 6 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect until 9 AM PST this morning. 

* Temperature...32 to 36, except locally as low as 30 degrees in
  typically colder locations south of Charleston.

* Locations include...Coos Bay, North Bend, Bandon, and eastern
  portions of Brookings.

* Impacts...Sensitive outdoor plants may be damaged or killed if
  left unprotected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Frost Advisory means that areas of frost are expected. 
Sensitive outdoor plants may be damaged or killed if left 
unprotected.

&&

$$

CAZ081-070000-
/O.CON.KMFR.HW.A.0007.180308T0900Z-180309T0000Z/
Central Siskiyou County-
Including the cities of Yreka and Weed
327 AM PST Tue Mar 6 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON...

* Winds...South 25 to 35 mph with gusts 50 to 60 mph possible.

* Timing...Strong, gusty winds will develop Wednesday evening and
  then peak as a front moves Wednesday night through Thursday
  morning.

* Locations include...The Shasta Valley including Interstate 5 
  from Weed, CA northward. 

* Impacts...Strong winds may make driving difficult, especially
  for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

ORZ031-070000-
/O.CON.KMFR.HW.A.0007.180308T1500Z-180309T0300Z/
Central and Eastern Lake County-
Including the city of Valley Falls
327 AM PST Tue Mar 6 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* Winds...South 30 to 40 mph with gusts to 50 to 60 mph possible.

* Timing...Strong, gusty winds will develop late Wednesday night
  and then peak as a front moves through Thursday. 

* Locations include...Much of central Lake County, including 
  highway 31 from Silver Lake to the 395 interchange and Highway 
  395 from Valley Falls northward. 

* Impacts...Strong winds may make driving difficult, especially
  for high profile vehicles. Localized tree damage and power
  outages are possible, though not likely. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

BTL
1 follow-up statement
220 
WWUS76 KMFR 061651
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
851 AM PST Tue Mar 6 2018

...Strong south winds possible Wednesday night and Thursday...

.A strong frontal system will move ashore on Thursday and bring
the potential for strong south winds to the Shasta Valley and
portions of the east side. Strong, gusty south to southwest winds
are expected ahead of this front Wednesday night and then they
will peak as the front passes Thursday.

ORZ021-022-061800-
/O.EXP.KMFR.FR.Y.0002.000000T0000Z-180306T1700Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, and Bandon
851 AM PST Tue Mar 6 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures are warming.

$$

CAZ081-070500-
/O.CON.KMFR.HW.A.0007.180308T0900Z-180309T0000Z/
Central Siskiyou County-
Including the cities of Yreka and Weed
851 AM PST Tue Mar 6 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON...

* Winds...South 25 to 35 mph with gusts 50 to 60 mph possible.

* Timing...Strong, gusty winds will develop Wednesday evening 
  and then peak as a front moves Wednesday night through 
  Thursday morning. 

* Locations include...The Shasta Valley including Interstate 5 
  from Weed, CA northward. 

* Impacts...Strong winds may make driving difficult, especially 
  for high profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

ORZ031-070500-
/O.CON.KMFR.HW.A.0007.180308T1500Z-180309T0300Z/
Central and Eastern Lake County-
Including the city of Valley Falls
851 AM PST Tue Mar 6 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* Winds...South 30 to 40 mph with gusts to 50 to 60 mph possible.

* Timing...Strong, gusty winds will develop late Wednesday night 
  and then peak as a front moves through Thursday. 

* Locations include...Much of central Lake County, including 
  highway 31 from Silver Lake to the 395 interchange and Highway 
  395 from Valley Falls northward. 

* Impacts...Strong winds may make driving difficult, especially 
  for high profile vehicles. Localized tree damage and power 
  outages are possible, though not likely. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Mar 5, 9:09 PM PST, 6 hours 18 minutes earlier.

Area forecast discussion, Mar 5, 9:09 PM PST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
909 PM PST Mon Mar 5 2018

.DISCUSSION...An update to the forecast is not necessary this
evening. High pressure will persist over the area into Wednesday
morning. This will result in continued mostly clear skies with
high temperatures near to slightly above normal but below normal
low temperatures. Lows will be a few to several degrees below
normal in the west side valleys but several to a couple dozen on
the east side and in the Shasta Valley. Another record low is not
expected in Montague, but the low this morning of 15 did break the
old record of 17 set in 2008.

The pattern will transition on Wednesday as the first in a long-
lasting series of disturbances arrives from the southwest. This
will result in snow levels higher to much higher than in last
week's batch of systems...generally ranging from 4000 to 7000
feet msl. Gusty winds will be a feature of a strong cold front
late Wednesday night into Thursday evening. The 00Z NAM and GFS
data has arrived and continues to support the forecast of south to
southwest winds very near to above high wind criteria with gusts
of 50 to 70 mph in the typically windy locales of Summer Lake and
Silver Lake in Lake County, and near Weed in the southern Shasta
Valley. A showery pattern will follow for Friday into the
weekend. Uncertainty in the forecast then increases, but there is
the potential for a stronger front to bring another episode of
wet and very windy weather Monday into Tuesday.

&&

.AVIATION...06/00Z TAF CYCLE...VFR conditions are expected at all
terminals through Tuesday afternoon, except for KRBG. Umpqua Valley
fog with LIFR Cigs/Vis is expected to form around dawn Tuesday with
improvement to VFR by the afternoon. -Wright/DW

&&

.MARINE...Updated 815 PM PST Monday 05 Mar 2018...Weak high
pressure will persist over the waters through Tuesday, maintaining
calm conditions with light to moderate winds and seas between 7 and
8 feet. A strong front will approach the waters Wednesday, with
south winds increasing over the waters late Wednesday afternoon and
persisting into Thursday morning. A gale watch remains in effect for
this time period with the main threat expected where the coastal jet
develops, between 7 and 15 nm from shore north of Pistol River.
Storm force wind gusts are possible as well with this system. Winds
will gradually decrease Thursday afternoon, then more so Thursday
night. However, seas will remain high through Thursday night as we
transition from wind generated waves to a fresh southwest swell.
Conditions improve Friday and continue through Saturday before the
next system arrives Sunday evening. /BR-y

&&

.PREV DISCUSSION... /Issued 242 PM PST Mon Mar 5 2018/

SHORT TERM...A weak ridge is bringing clear, quiet weather
through tomorrow. Tonight will be another cold night, with some
patchy valley fog west of the Cascades... though drying lower
level conditions should support less fog formation than we saw
this morning. Tuesday afternoon will be a few degrees warmer than
today.

Satellite imagery shows a low forming near 140W. This low will
deepen and move closer to shore tomorrow... cloud cover associated
with the low will keep temperatures mostly above freezing west of
the Cascades Tuesday night. A warm front associated with the low
will bring light precipitation to the coast and coastal mountains
Wednesday afternoon... then the front will occlude and
precipitation rates will increase. Precipitation will spread
inland Wednesday night. With strong moisture feed coming from the
south, snow levels will mostly stay around 5000 feet. So, valley
snow is not a concern at this time, but some of the passes may be
affected.

There are some some timing differences for the Wednesday/Thursday
time frame, but models generally agree that the heaviest
precipitation will be in the southern Coastal Range, with 2 to 3
inches expected over a 48 hour period. Along the coast between
Brookings and Cape Blanco, expect 1 to 2 inches... likewise in the
western Siskiyous/Salmon mountains.

Strong south winds are possible ahead of and during the frontal
passage Wednesday night into Thursday over the usually windier
locations. The GFS and NAM are in agreement on 55-65 knot winds at
700 mb, and this is usually a good proxy for wind gusts over Lake
County. Medford to Redding pressure gradients are expected to be
in the -6 to -9 mb range, and while -6 isn't that exciting, -9 mb
is more than sufficient for high wind in the Shasta Valley. The
European is a little weaker on both accounts, but this is no doubt
a fairly obvious pattern for high winds, so high winds watches
have been issued for the Shasta Valley and much of central Lake
County. See PDXNPWMFR for details. -MSC/Wright

LONG TERM...Friday March 9 through Monday March 12...Model
consistency remains good through the extended portion of the
forecast, and thus, confidence remains higher than normal.

Considerable shower activity is likely over our area Friday as we
remain under deep, moist, unstable, onshore flow in the wake of a
departing upper low. Snow levels will fall to around 4000 feet
Friday, so minor snow impacts are possible on the Cascades and
Siskiyou passes. However, precipitation amounts don't look all that
impressive, so it shouldn't be a big deal.

The weekend no longer looks as dry as it did a few days ago. A large
frontal system will move inside 140W on Saturday, and we may see
some precipitation break out over us well out ahead of this system
late Saturday. Pops aren't all that high right now (30-50% in
general), but high enough that we can't really call Saturday a dry
day. The system then moves inside 130W Sunday for increasing chances
for precipitation, especially in the coastal mountains. At this
point, both the Euro and GFS show the front moving onshore Monday
and are following this with a much stronger and wetter front
Tuesday. Details about these systems are likely to change over time,
but evidence suggests a return to a wet pattern next week. -Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Thursday morning through Thursday evening
     for ORZ031.

CA...High Wind Watch from late Wednesday night through Thursday
     afternoon for CAZ081.

Pacific Coastal Waters...Gale Watch from Wednesday afternoon through
     Thursday afternoon for PZZ350-356-370-376.

DW/MSC/BR-y

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:33 PM PSTGale WarningMFR50 hr
Mar 6, 1:33 PM PSTSmall Craft AdvisoryMFR50 hr
Mar 6, 2:52 PM PSTWind AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more52 hr

Nearby

Frost Advisories in Oregon, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.